​ The Risk of Fentanyl and Fake Pills Jun 17, 2024

Opioid overdose deaths are on the rise. This increase is mostly due to an opioid drug called fentanyl, which is many times more powerful than heroin. Fentanyl is being added to heroin, fake pills, and other illegal drugs. People may not even know they are using fentanyl until it is too late. Get the facts about this dangerous drug.

1. What is fentanyl? It is a powerful painkiller. Doctors sometimes prescribe it in controlled doses for people dealing with severe pain. Like other opioids, fentanyl is highly addictive.

2. Why is fentanyl so dangerous? Because it is 50 times stronger than heroin. It affects a person very quickly and strongly. It slows down breathing and heart rate. When too much is taken, it can quickly cause death.

3. What are fake pills? Fake pills are made illegally to copy the look of prescription drugs like OxyContin, Percocet, Vicodin, Xanax and others.

4. Signs of fentanyl overdose include loss of consciousness, pinpoint pupils, slowed breathing, slow or erratic heart rate, vomiting, muscle spasms, cold, clammy skin or skin that has turned blue or gray, and seizures.

5. Naloxone is a drug that can reverse an opioid overdose. A person who uses opioids, or other drugs that may have fentanyl, should always have naloxone on hand. If you are with a person who shows signs of an overdose, call 911 and give naloxone right away. Ask your pharmacist or doctor about where to get naloxone and how to use it.

Opioid use disorder can happen to anyone. If you or someone you know are using opioid drugs, talk to a doctor. Addiction, also called opioid use disorder, can happen to anyone - even if using for a short time. With time and professional help, recovery from opioid use disorder is possible.

< Back to news